Alert archive / Iowa / River Flood Watches in 2019

River Flood Watch 21, NWS Sioux Falls, SD

March 12, 2019Lyon County, Iowa

NWS Sioux Falls, SD issued this river flood watch at Mar 12, 2019, 3:26 PM CDT for Lyon County, Iowa. It took effect at Mar 14, 2019, 4:09 AM CDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Mar 12, 2019, 3:26 PM CDT (20:26 UTC)
In effect from
Mar 14, 2019, 4:09 AM CDT
Expired
Mar 17, 2019, 4:51 AM CDT
In force
3 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 47 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Rock Rapids (RAPI4). The gauge peaked at 19.85 ft at Mar 14, 2019, 8:00 PM CDT.

actionminormoderatemajor10152003/1203/1303/1403/1503/1603/1703/18
Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06483290, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

463 
WGUS63 KFSD 122026
FFAFSD
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
326 PM CDT Tue Mar 12 2019

...The National Weather Service in Sioux Falls has issued a flood 
watch for the following rivers in South Dakota...Iowa...Minnesota...

  Vermillion River Near Wakonda
  Big Sioux River below Dell Rapids
  Big Sioux River At Sioux Falls I-90
  Big Sioux River At Sioux Falls North Cliff
  Big Sioux River above Hawarden
  Big Sioux River At Akron
  Split Rock Creek Near Corson
  Skunk Creek At Sioux Falls
  Rock River At Luverne
  Rock River At Rock Rapids
  Rock River At Rock Valley
  Floyd River At Sheldon
  Floyd River At Alton
  West Branch Floyd River Near Struble
  Floyd River At Le Mars
  Floyd River At Merrill
  Floyd River Near James
  Ocheyedan River Near Spencer
  Little Sioux River near Milford
  Little Sioux River at Spencer
  Little Sioux River At Linn Grove
  Little Sioux River At Cherokee
  Little Sioux River Near Correctionville
  West Fork Ditch Near Hornick
 
.The following river forecasts include forecast precipitation through
Thursday morning. Any additional future rains could affect the crest 
forecasts. 
 
Rainfall amounts of 1 to 2 inches are expected across the region from 
Wednesday through Thursday. These rains will be falling on top of a 
snow pack that contains 1 to 3 inches of water to the south of I-90,
and 3 to 5 plus inches north of I-90. Temperatures will also remain 
above freezing from this afternoon through Thursday afternoon before 
colder air moves into the area from the west.

There is still considerable uncertainty on the amount and location of
the rainfall, and even more uncertainty on how the existing snow pack
will respond to the warmer temperatures and additional water content
from these rains. Also, there is a high probability of seeing at least
some of the water from the rain and snow melt ponding in ditches and 
fields where deep snow and ice is blocking the culverts and other outlets
for the runoff, thus preventing that water from making it into the 
rivers and streams.

Ice jam flooding is also a possibility through the end of this week, but
impacts from this should be minor, with the possible exception of the
rivers and streams in northwest Iowa where the amount of flow into the
main rivers could be more significant.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-059-132026-
/O.NEW.KFSD.FL.A.0001.190314T0819Z-000000T0000Z/
/MIFI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Little Sioux River near Milford 
* From 3 AM Thursday until further notice
* At 02PM Tuesday the stage was...9.5 feet.
* Moderate flooding is forecast.
* Flood stage is 12.0 feet.

&&
 
LAT...LON 4341 9527 4341 9521 4334 9520 4331 9515
          4321 9517 4321 9528 4330 9525

$$

IAC041-132026-
/O.NEW.KFSD.FL.A.0002.190314T1021Z-000000T0000Z/
/SPWI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Little Sioux River at Spencer 
* From 5 AM Thursday until further notice
* At 02PM Tuesday the stage was...7.6 feet.
* Minor flooding is forecast.
* Flood stage is 10.0 feet.

&&
 
LAT...LON 4321 9528 4321 9517 4314 9503 4299 9503
          4302 9510 4310 9511 4314 9523

$$

IAC021-041-132026-
/O.NEW.KFSD.FL.A.0003.190314T0920Z-000000T0000Z/
/LNNI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Little Sioux River At Linn Grove 
* From 4 AM Thursday until further notice
* At 02PM Tuesday the stage was...16.0 feet.
* Major flooding is forecast.
* Flood stage is 18.0 feet.

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

IAC035-132026-
/O.NEW.KFSD.FL.A.0004.190314T0618Z-000000T0000Z/
/CHKI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Little Sioux River At Cherokee 
* From 1 AM Thursday until further notice
* At 02PM Tuesday the stage was...11.8 feet.
* Moderate flooding is forecast.
* Flood stage is 17.0 feet.

&&
 
LAT...LON 4296 9543 4291 9539 4265 9557 4256 9569
          4256 9578 4270 9564

$$

IAC193-132026-
/O.NEW.KFSD.FL.A.0005.190314T0936Z-000000T0000Z/
/CRRI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Little Sioux River Near Correctionville 
* From 5 AM Thursday until further notice
* At 02PM Tuesday the stage was...9.4 feet.
* Moderate flooding is forecast.
* Flood stage is 19.0 feet.

&&
 
LAT...LON 4256 9578 4256 9569 4233 9586 4221 9590
          4221 9598 4236 9592

$$

IAC133-193-132026-
/O.NEW.KFSD.FL.A.0006.190314T0423Z-190317T0243Z/
/HOKI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The West Fork Ditch Near Hornick 
* From 11 PM Wednesday until Friday March 15
* At 02PM Tuesday the stage was...11.3 feet.
* Record flooding is forecast.
* Flood stage is 20.0 feet.

&&
 
LAT...LON 4234 9613 4234 9607 4227 9606 4221 9609
          4221 9614 4227 9611

$$

SDC099-101-132026-
/O.NEW.KFSD.FL.A.0007.190315T0800Z-190317T0300Z/
/DERS2.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Big Sioux River below Dell Rapids 
* From 3 AM Friday until Friday March 15
* At 02PM Tuesday the stage was...5.2 feet.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.

&&
 
LAT...LON 4382 9674 4381 9672 4369 9671 4369 9676
          4373 9678 4379 9676

$$

SDC099-132026-
/O.NEW.KFSD.FL.A.0008.190315T0712Z-190317T0936Z/
/SFLS2.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Big Sioux River At Sioux Falls I-90 
* From 2 AM Friday until Saturday March 16
* At 02PM Tuesday the stage was...8.9 feet.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.

&&
 
LAT...LON 4369 9676 4369 9671 4362 9672 4358 9672
          4356 9672 4357 9674 4359 9673 4360 9675
          4363 9676

$$

IAC119-SDC083-099-132026-
/O.NEW.KFSD.FL.A.0009.190314T1200Z-190317T1009Z/
/SXFS2.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Big Sioux River At Sioux Falls North Cliff 
* From 7 AM Thursday until Saturday March 16
* At 02PM Tuesday the stage was...6.2 feet.
* Moderate flooding is forecast.
* Flood stage is 16.0 feet.

&&
 
LAT...LON 4356 9672 4358 9672 4358 9668 4359 9668
          4362 9664 4359 9665 4356 9667

$$

IAC149-167-SDC127-132026-
/O.NEW.KFSD.FL.A.0010.190314T1306Z-000000T0000Z/
/HWDI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Big Sioux River above Hawarden 
* From 8 AM Thursday until further notice
* At 02PM Tuesday the stage was...14.8 feet.
* Major flooding is forecast.
* Flood stage is 20.5 feet.

&&
 
LAT...LON 4308 9654 4308 9641 4302 9646 4291 9649
          4291 9658

$$

IAC149-SDC127-132026-
/O.NEW.KFSD.FL.A.0011.190314T0544Z-000000T0000Z/
/AKRI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Big Sioux River At Akron 
* From 1 AM Thursday until further notice
* At 02PM Tuesday the stage was...8.8 feet.
* Major flooding is forecast.
* Flood stage is 16.0 feet.

&&
 
LAT...LON 4291 9658 4291 9649 4281 9654 4277 9659
          4278 9665

$$

IAC141-132026-
/O.NEW.KFSD.FL.A.0012.190314T0453Z-190316T0600Z/
/SHLI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Floyd River At Sheldon 
* From 12 AM Thursday until Friday March 15
* At 02PM Tuesday the stage was...4.9 feet.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.

&&
 
LAT...LON 4325 9584 4326 9568 4324 9565 4322 9580
          4307 9589 4307 9596

$$

IAC167-132026-
/O.NEW.KFSD.FL.A.0013.190314T0201Z-190317T0051Z/
/ALTI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Floyd River At Alton 
* From 9 PM Wednesday until Friday March 15
* At 02PM Tuesday the stage was...6.6 feet.
* Major flooding is forecast.
* Flood stage is 12.0 feet.

&&
 
LAT...LON 4307 9596 4307 9589 4299 9598 4291 9603
          4291 9610 4300 9603

$$

IAC149-167-132026-
/O.NEW.KFSD.FL.A.0014.190314T0355Z-190316T0637Z/
/STUI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The West Branch Floyd River Near Struble 
* From 11 PM Wednesday until Friday March 15
* At 02PM Tuesday the stage was...5.8 feet.
* Moderate flooding is forecast.
* Flood stage is 14.0 feet.

&&
 
LAT...LON 4296 9622 4296 9616 4285 9617 4274 9622
           4274 9626 4286 9622

$$

IAC149-132026-
/O.NEW.KFSD.FL.A.0015.190313T2134Z-190317T1516Z/
/LMRI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Floyd River At Le Mars 
* From 5 PM Wednesday until Saturday March 16
* At 02PM Tuesday the stage was...10.6 feet.
* Major flooding is forecast.
* Flood stage is 20.0 feet.

&&
 
LAT...LON 4291 9610 4291 9603 4282 9614 4275 9618
          4275 9623 4282 9620

$$

IAC149-132026-
/O.NEW.KFSD.FL.A.0016.190314T0000Z-190317T0750Z/
/MRLI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Floyd River At Merrill 
* From 7 PM Wednesday until Saturday March 16
* At 07AM Tuesday the stage was...1.7 (Estimated) feet.
* Major flooding is forecast.
* Flood stage is 12.0 feet.

&&
 
LAT...LON 4275 9623 4275 9618 4269 9624 4263 9627
          4263 9631 4272 9627

$$

IAC149-193-132026-
/O.NEW.KFSD.FL.A.0017.190314T1115Z-190316T1030Z/
/JMEI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Floyd River Near James 
* From 6 AM Thursday until Friday March 15
* At 02PM Tuesday the stage was...11.4 feet.
* Minor flooding is forecast.
* Flood stage is 26.0 feet.

&&
 
LAT...LON 4263 9631 4263 9627 4249 9638 4250 9641
          4254 9640 4259 9634

$$

IAC041-132026-
/O.NEW.KFSD.FL.A.0018.190314T1554Z-000000T0000Z/
/SPOI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Ocheyedan River Near Spencer 
* From 11 AM Thursday until further notice
* At 02PM Tuesday the stage was...3.5 feet.
* Major flooding is forecast.
* Flood stage is 8.0 feet.

&&
 
LAT...LON 4313 9529 4317 9527 4314 9521 4314 9515
          4313 9515 4311 9520

$$

SDC099-132026-
/O.NEW.KFSD.FL.A.0019.190314T2345Z-190317T1704Z/
/COSS2.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Split Rock Creek Near Corson 
* From 7 PM Thursday until Saturday March 16
* At 01PM Tuesday the stage was...2.9 feet.
* Moderate flooding is forecast.
* Flood stage is 8.5 feet.

&&
 
LAT...LON 4372 9654 4372 9648 4362 9654 4358 9654
          4358 9661 4365 9661

$$

IAC119-MNC133-132026-
/O.NEW.KFSD.FL.A.0020.190314T1836Z-190316T0916Z/
/LUVM5.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Rock River At Luverne 
* From 2 PM Thursday until Friday March 15
* At 02PM Tuesday the stage was...3.9 feet.
* Minor flooding is forecast.
* Flood stage is 10.0 feet.

&&
 
LAT...LON 4371 9622 4370 9611 4360 9616 4350 9614
          4350 9625 4363 9625

$$

IAC119-132026-
/O.NEW.KFSD.FL.A.0021.190314T0909Z-190317T0951Z/
/RAPI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Rock River At Rock Rapids 
* From 4 AM Thursday until Saturday March 16
* At 02PM Tuesday the stage was...8.6 feet.
* Moderate flooding is forecast.
* Flood stage is 13.0 feet.

&&
 
LAT...LON 4350 9625 4350 9614 4338 9611 4331 9618
          4334 9625 4341 9619

$$

IAC119-167-132026-
/O.NEW.KFSD.FL.A.0022.190315T0248Z-190317T1822Z/
/RKVI4.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Rock River At Rock Valley 
* From 10 PM Thursday until Saturday March 16
* At 02PM Tuesday the stage was...6.7 feet.
* Moderate flooding is forecast.
* Flood stage is 16.0 feet.

&&
 
LAT...LON 4334 9625 4331 9618 4312 9636 4303 9647
          4314 9644 4325 9639

$$

SDC027-132026-
/O.NEW.KFSD.FL.A.0023.190316T0600Z-190318T1342Z/
/WKAS2.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Vermillion River Near Wakonda 
* From 1 AM Saturday until Sunday March 17
* At 07AM Tuesday the stage was...4.0 (Estimated) feet.
* Minor flooding is forecast.
* Flood stage is 14.0 feet.

&&
 
LAT...LON 4310 9703 4310 9694 4291 9690 4291 9701
          4295 9700 4300 9704

$$

SDC083-099-132026-
/O.NEW.KFSD.FL.A.0024.190314T1115Z-190316T0430Z/
/SIFS2.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
326 PM CDT Tue Mar 12 2019

The National Weather Service in Sioux Falls has issued a 
Flood Watch for 
 The Skunk Creek At Sioux Falls 
* From 6 AM Thursday until Thursday March 14
* At 02PM Tuesday the stage was...4.0 feet.
* Minor flooding is forecast.
* Flood stage is 11.5 feet.

&&
 
LAT...LON 4361 9693 4361 9684 4355 9678 4352 9678
          4354 9684 4356 9691

$$

&& 
Location Flood    Latest Observed     Maximum Forecast  
         Stage    Stage  Time         Stage  Time       

LITTLE SIOUX RIVER
MIFI4    12.0      9.52 Tue 2 PM      15.3  Fri 1 PM    
SPWI4    10.0      7.57 Tue 2 PM      13.9  Fri 7 AM    
LNNI4    18.0     16.03 Tue 2 PM      21.0  Sun 7 AM    
CHKI4    17.0     11.80 Tue 2 PM      23.3  Fri 1 AM    
CRRI4    19.0      9.45 Tue 2 PM      21.5  Thu 7 PM    
HOKI4    20.0     11.26 Tue 2 PM      27.8  Thu 7 PM    

BIG SIOUX RIVER
DERS2    12.0      5.25 Tue 2 PM      13.2  Fri 1 PM    
SFLS2    12.0      8.90 Tue 2 PM      13.2  Fri 1 PM    
SXFS2    16.0      6.19 Tue 2 PM      19.3  Fri 7 AM    
HWDI4    20.5     14.79 Tue 2 PM      31.3  Sun 7 AM    
AKRI4    16.0      8.80 Tue 2 PM      22.0  Sun 7 AM    

FLOYD RIVER
SHLI4    12.0      4.91 Tue 2 PM      13.6  Thu 7 AM    
ALTI4    12.0      6.63 Tue 2 PM      19.2  Thu 1 PM    
STUI4    14.0      5.82 Tue 2 PM      15.6  Thu 7 AM    
LMRI4    20.0     10.56 Tue 2 PM      24.9  Thu 1 AM    
MRLI4    12.0     E1.70 Tue 7 AM      16.9  Thu 1 PM    
JMEI4    26.0     11.41 Tue 2 PM      27.6  Thu 7 PM    

OCHEYEDAN RIVER
SPOI4     8.0      3.53 Tue 3 PM      11.0  Fri 7 AM    
SPLIT ROCK CREEK
COSS2     8.5      2.86 Tue 2 PM      13.1  Fri 1 PM    
ROCK RIVER
LUVM5    10.0      3.90 Tue 2 PM      10.9  Thu 7 PM    
RAPI4    13.0      8.56 Tue 2 PM      17.9  Thu 7 PM    
RKVI4    16.0      6.69 Tue 2 PM      18.3  Fri 1 PM    

VERMILLION RIVER
WKAS2    14.0     E4.00 Tue 7 AM      15.4  Sat 1 PM    

SKUNK CREEK
SIFS2    11.5      3.98 Tue 3 PM      12.3  Thu 1 PM

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood watch went out at Mar 12, 12:33 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 12, 12:33 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1233 PM CDT Tue Mar 12 2019

.SHORT TERM...(Today and Tonight)
Issued at 314 AM CDT Tue Mar 12 2019

Forecast challenges continue with the developing major Spring
system. There has been a slight trend westward with the warmer air,
thus the threat for higher snow amounts is a bit west. However, even
a few inches of snow will cause major problems with wind gusts
around 60 mph and if there is more ice with this in central SD wind
would also be a huge problem. So will maintain the watch with
continued low confidence on placement of ice/snow. Farther east some
kind of winter headline will be very possible on Thursday where
there will likely be a 3-9 hour period of snow with very strong
winds. Unsure of amounts and placement for now so will keep focus
on flood watch and flooding concerns for Wednesday for now.

Still a couple of weak pieces of energy moving through the
increasing southwest flow aloft today. The first is a bit weaker and
the warm air advection in the low to mid levels is not real
impressive so not looking at a whole low of activity. The models
have also backed off on the weak instability aloft and with dry
conditions in the ice bearing layer rainfall chances are decreasing
for the morning, which is a good thing given the small potential for
light freezing rain. By afternoon the forcing and advection are a
little stronger and even some hints of weak instability so will
focus chances more into the afternoon and across northwest IA. The
focus may be around the 800 mb to 750 mb layer which is where the
lift might be able to tap into some weak instability. Nothing too
impressive before sunset but an increasing threat for rain.

Will back off a bit on fog development today as model soundings hint
more at a stratus concern. Do not doubt as the day wears on that fog
will develop, but it becomes more likely at night after melting has
occurred and the inversion begins to strengthen. Mild temperatures
again today but a lot less sun, highs upper 30s to lower 40s.

By tonight elevated instability in the 850-750 mb layer advects
northeast from Nebraska and will likely drive an area of
precipitation northward through the night. Evening chances will not
be real high, except near the Nebraska border, but overnight the
chances will spread north. Will continue to fight some dry air aloft
and a bit of a lack of instability so will lower chances north of
Interstate 90.

.LONG TERM...(Wednesday through Monday)
Issued at 314 AM CDT Tue Mar 12 2019

There is an increasing concern for freezing rain in central SD
late tonight but especially on Wednesday morning. This is captured
in the current watch and with the westward shift of the warm
layer aloft will not issue a warning at this time in case this
threat continues to shift west. Otherwise the remainder of the
area will see occasional moderate to possibly heavy rainfall
during the day Wednesday. Amounts will likely be a half an inch to
an inch and a half during this time. Coupled with melting snow
and a cold ground the flood watch looks really good as some flood
warnings appear likely.

Could be a brief lull in activity east of the James River from about
0z Thursday through 9z Thursday as the dry slot wraps northeast.
However, expect this to fill right back in as main vort lobe rotates
north and appears to have some instability to work with so expect a
band of moderate to possible heavy precipitation to fill in. This
precipitation shield should be east of the James Valley and looks
like it wants to focus near and just east of Interstate 29. For
winter weather this will likely be the most dangerous time for areas
east of the James River, roughly 12z Thursday through 21z Thursday
as this precipitation shield takes over as the one to the west
weakens. This occurs just as the cold air and very strong surface
winds start to crank, so somewhere from mid morning into early
afternoon rain should change to snow with wind gusts likely 50 to 60
mph. Will need to watch this area for potential winter weather
concerns Thursday as even 1 to 2 inches of snow with 50 to 60 mph
winds will cause problems.

Thursday night the winds will gradually diminish but some blowing
could still occur depending upon amounts. Dry weather is expected
Friday through Monday with temperatures just a bit below normal.
Highs likely 30s to some lower 40s with lows teens and 20s. Do not
doubt that there will be some river concerns during this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1216 PM CDT Tue Mar 12 2019

Conditions will become increasingly worse by evening as ceilings
and visibilities lower into the LIFR range as fog develops across
the area. Rain will develop later tonight and overspread the area
on Wednesday, becoming increasingly heavy. With winds increasing
aloft, low level wind shear will occur at KSUX later this evening
into Wednesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from Wednesday morning through Thursday evening for
     SDZ062>071.

     Flood Watch from Wednesday morning through Thursday evening for
     SDZ040-054>056-059>061.

     Winter Storm Watch from Wednesday morning through Thursday
     evening for SDZ038-039-050-052-053-057-058-063.

MN...Flood Watch from Wednesday morning through Thursday evening for
     MNZ089-090-098.

     Flood Watch from Wednesday morning through Thursday evening for
     MNZ071-072-080-081-097.

IA...Flood Watch from Wednesday morning through Thursday evening for
     IAZ001>003-012>014-020>022-031-032.

NE...Flood Watch from Wednesday morning through Thursday evening for
     NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Mar 12, 3:45 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
345 AM CDT Tue Mar 12 2019

SDZ038-050-052-053-057>059-063-064-130845-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
345 AM CDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A very strong storm system will work onto the Plains today and
slowly work northeast through Thursday. This will bring a threat
for freezing rain late tonight into Wednesday morning. The threat
for snow and additional freezing rain will continue into
Wednesday night as north winds increase, with gusts to 60 mph
possible. The combination of wind gusts around 60 mph and either
freezing rain or snow will be very impactful. Please continue to
monitor the forecast, especially if you have travel plans on
Wednesday or Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-130845-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
345 AM CDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to heavy rainfall will spread across the area on
Wednesday which could lead towards flooding of roads and rises in
local creeks, streams and rivers. Late Wednesday night into
Thursday morning very strong winds of 50 to 60 mph may also
combine with with rain and snow to create very hazardous
conditions. Confidence on the snow and wind Thursday is marginal
but if one to three inches of snow falls Thursday with wind gusts
around 60 mph highly dangerous conditions will be likely.

Now is a good time to prepare for the heavy rain by clearing
drains around homes and businesses as well as storm drains along
roads and highways. Please continue to monitor the forecast in
case the threat for wintry precipitation shifts east. Any travel
planned on Wednesday will be hampered by poor weather conditions,
especially in the afternoon and at night west of Interstate 29 and
Thursday could also prove to be a dangerous travel day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:26 PM CDTRiver Flood WatchFSDClay, Dickinson22 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDPlymouth, Sioux23 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDPlymouth22 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDO'Brien3 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDSioux4 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDPlymouth, Sioux3 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDPlymouth5 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDPlymouth4 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDPlymouth, Woodbury4 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDClay23 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDClay23 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDLyon4 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDLyon, Sioux5 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDBuena Vista, Clay23 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDCherokee22 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDWoodbury23 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDMonona, Woodbury4 days
Mar 12, 3:26 PM CDTRiver Flood WatchFSDLyon5 days
Mar 12, 5:41 PM CDTDense Fog AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more19 hr

Nearby

River Flood Watches in Iowa, 2019Every river flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.